Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 461, NWS Jackson, MS

July 21, 2000Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2000, 3:55 PM CDT for Forrest County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 3:55 PM CDT (20:55 UTC)
Expired
Jul 21, 2000, 4:30 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forrest County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS54 KJAN 212056
SVRJAN
MSC035-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 430 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORREST COUNTY...OR ABOUT 13 MILES
  SOUTHEAST OF HATTIESBURG...MOVING SLOWLY EAST AT 5 MPH ALONG HIGHWAY 98.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

72

LAT...LON 3124 8925 3106 8923 3107 8888 3129 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT FRI JUL 21 2000

TSTMS ARE FIRING UP IN THETAE RIDGE/INSTABILITY AXIS ALONG
JONESVILLE-MEADVILLE-COLUMBIA CORRIDOR...NICELY DEPICTED ON VISIBLE
IMAGERY/RADAR IMAGERY/LIGHTNING LOOPS. THE ETA AND AVN HAVE GOOD
HANDLE ON CURRENT SITUATION WITH DYING MCS PROPAGATING ACROSS ERN
AR/NRN MS. FOR THIS EVENING...APPEARS THAT TSTM ACTIVITY WILL HAVE A
HARD TIME DEVELOPING FARTHER NORTH ACROSS THE FORECAST AREA GIVEN
SFC MOISTURE DIVERGENCE OVER CNTRL/NE MS AND GIVEN FACT THAT DEEP
CONVECTION HAS YET TO INITIATE ALONG DYING MCS OUTFLOW. CURRENT
THINKING IS TO KEEP HIGH-END CHANCE POPS OVER SRN MOST COUNTIES WITH
SMALL EVENING POPS OVER CNTRL/NRN ZONES. IN ANY CASE...WILL MAKE
LAST MINUTE DECISION REGARDING EVENING POPS BASED ON LATEST
CONVECTIVE TRENDS.

FOR SATURDAY...AVN/ETA MAINTAIN STRONG INSTABILITY AXIS AND WEAK SFC
BOUNDARY ACROSS SW THIRD OF AREA AND EXPECT MORE SCATTERED TSTM
DEVELOPMENT ALONG THIS AXIS. WILL KEEP HIGH-END CHANCE POPS GOING
FOR WINNSBORO TO BROOKHAVEN TO HATTIEBURG CORRIDOR. TSTM DEVELOPMENT
A LITTLE MORE QUESTIONABLE FARTHER NORTHEAST WITH MUCH DEPENDENT ON
HARD-TO-TIME SHORTWAVE ENERGY. WILL CONTINUE CHANCE POPS THERE AS
MCSS CONTINUE TO PROPAGATE SOUTHEAST FROM THE SRN/CNTRL PLAINS.

SAT NIGHT THRU SUN NIGHT...MODELS IN GENERAL AGREEMENT IN DEEPENING
OF ERN US TROF THUS BRINGING SIGNIFICANT MID LEVEL HEIGHT FALLS OVER
THE LOWER MS VALLEY. WITH RIGHT ENTRANCE REGION OF UPPER JET OVER
OH/TN VALLEY REGION COMING INTO PLAY...WILL NEED TO GO ABOVE
GUIDANCE POPS...ESPECIALLY GIVEN AMPLIFYING PATTERN AND SEASONABLY
STRONG UPPER JET ENERGY INTERACTING WITH HIGH PRECIPITABLE WATER
AIRMASS.

CONCERNING TEMPERATURES...WITH MID LEVEL TROFFING TAKING PLACE
ACROSS THE LOWER MS VALLEY...EXPECT TEMPS TO GET BACK CLOSER TO
SUMMER AVERAGES AS SUGGESTED BY LATEST GUIDANCE AND WILL CONTINUE
DOWNWARD TREND.

QPF DISCUSSION...FOR NEXT 24 HRS...WILL COLOR IN SMALL BASIN
AVERAGES FOR SCT TSTM ACTIVITY OVER SW THIRD OF AREA THIS EVENING
AND ONCE AGAIN FOR SAT AFTN PERIOD.

IN THE EXTENDED...SURFACE FRONT SHOULD HANG UP ALONG GULF COAST THRU
PERIOD IN NORTHWEST FLOW BRINGING BEST CHANCES FOR TSTM ACTIVITY OVER
SRN PORTIONS OF THE FORECAST AREA AND WILL TREND POPS DOWNWARD FROM
THERE. TEMPS WILL BE CLOSE TO AVERAGE WITH HIGHS CONSIDERABLY LOWER
THAN IN RECENT WEEKS.

JAN 068/094/070/091 2324
MEI 068/093/068/090 1324

.JAN...
AR...NONE
LA...NONE
MS...NONE.

43

In the hours before

Special weather statement, Jul 21, 10:05 AM CDT, 5 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT FRI JUL 21 2000

A WEAK FRONTAL BOUNDARY IS DRAPED ACROSS SOUTH MISSISSIPPI
THIS MORNING. THIS BOUNDARY ALONG WITH OTHER SURFACE BOUNDARIES
FROM EARLIER CONVECTION WILL PROVIDE THE ADDED FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE HEAT OF DAY.

A FEW OF THE STORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI MAY REACH SEVERE LIMITS AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION THIS AFTERNOON AND
EVENING. ASIDE FROM THE DANGEROUS LIGHTNING...THE MAIN WEATHER THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS WITH SOME HAIL POSSIBLE.

STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL WILL NEED TO KEEP ABREAST OF THE LATEST DEVELOPMENTS
AS ACTIVATION MAY BE NEEDED LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS
INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:14 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln46 min
Jul 20, 7:31 PM CDTSevere Thunderstorm WarningJANJones29 min
Jul 20, 10:02 PM CDTSevere Thunderstorm WarningJANLamar28 min
Jul 21, 1:35 PM CDTSevere Thunderstorm WarningJANLincoln25 min
Jul 21, 1:58 PM CDTSevere Thunderstorm WarningJANMarion32 min
Jul 21, 2:23 PM CDTSevere Thunderstorm WarningJANLawrence37 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANJefferson36 min
Jul 21, 4:02 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson28 min
Jul 21, 4:21 PM CDTSevere Thunderstorm WarningJANLincoln24 min
Jul 21, 4:30 PM CDTSevere Thunderstorm WarningJANForrest30 min
Jul 21, 4:36 PM CDTFlash Flood WarningJANForrest84 min
Jul 21, 4:53 PM CDTSevere Thunderstorm WarningJANCopiah37 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningJANCopiah31 min
Jul 21, 5:58 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.